Two different terms but do they mean the same thing?
Simply speaking, there’s not really any difference between what gets called red skin syndrome (or RSS) and topical steroid withdrawal (TSW): both refer to the same phenomenon, although the terms do get used in slightly different ways.
‘Red skin syndrome’ refers specifically to the symptoms relating to the widening of the skin’s capillaries after steroid use has constricted them artificially. Without steroids, the capillaries dilate and show up on pale skin as flushed and red, often accompanied by a burning sensation. It’s long been understood as a classic (though relatively rare) side-effect of steroid use, and one that medical professionals are generally more comfortable with using to describe steroid-induced dermatitis.
Many people in the TSW community now prefer not to use the descriptive term ‘red skin syndrome’ because it is not inclusive of all skin colours. It risks narrowing the syndrome to those whose skin is pale enough to turn red when inflamed, and under-diagnosing a serious condition.
‘Topical steroid withdrawal’ is a wider term for the process of the body readjusting to normal function after prolonged or intense use of topical corticosteroids. Unlike RSS, TSW refers to the process, rather than a specific symptom. The withdrawal usually involves the inflammation and burning sensations that red skin syndrome describes, but people going through TSW are also likely to experience other physiological reactions.
The organisation of peers and experts that provides support and information to those going through topical steroid withdrawal, ITSAN, prefers to use the term ‘topical steroid withdrawal syndrome’ to refer to the cluster of symptoms and effects the body experiences after stopping steroids.
For more information on topical steroid withdrawal syndrome, see our TSW info hub.
For customers from the USA and Canada
Order directly from our US website www.balmonds.com
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.